Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 11, 2020, 7:21 PM CDT for Grant County, Wisconsin. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 11, 2020, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:25 PM CDT | TSTM WND DMG | 2 Nw Lancaster, WI | POWERLINES DOWN NORTHWEST OF LANCASTER. REPORTS OF 50 MPH WIND GUSTS. LOCATION ESTIMATED. |
| Jul 11, 7:35 PM CDT | TSTM WND DMG | Potosi, WI | TREE FELL ON A VEHICLE. |
| Jul 11, 7:48 PM CDT | TSTM WND GST 56 | 1 N Hazel Green, WI | ALSO HAD PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2875 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
229
WWUS83 KARX 120021
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020
IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...
At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Dickeyville around 730 PM CDT.
Platteville around 740 PM CDT.
Lancaster, Fennimore and Hazel Green around 745 PM CDT.
Cuba City around 750 PM CDT.
LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
4264 9118 4283 9111 4308 9135 4304 9043
4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:50 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 11, 6:50 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening) Issued at 250 PM CDT Sat Jul 11 2020 First round of thunderstorms this morning developed with weak shortwave ripples in the northwest flow aloft around 08Z, 09z, and 10Z...strengthening 12-15Z enough to produce large hail and damage to crops across parts of Chickasaw and Fillmore Counties. These storms have continued as they are pushing into Indiana. Thunderstorms re-developed near Alexandria, MN late this morning and had advanced toward Mankato by 230pm. This line of storms is forecast to drop southeast, meanwhile, 700mb warm advection will increase across northern Iowa with additional thunderstorm development across northern Iowa. As the stronger shortwave trough moves across the forecast area especially from 3pm until 8 pm. A 75kt 300mb jet is diving across the Central Plains and the forecast area is in the left front exit region of the jet through early evening. Expect storms to tap into deep layer shear of 40 to 50kts and MUCAPE of 3000-4500J/kg across parts of southern MN/southwest WI into Iowa. The environment will have steep lapse rates of 6.5 to 7.5 C/km. These factors favor severe storm development. The SPC HRRR has MLCAPE focused more just to the west of our county warning forecast area into central Iowa. The outflow from the thunderstorms this morning will affect the intensity and coverage of strong to severe storms as local dewpoints have dropped to 65 by late morning, but is recovering. The instability gradient has been pushed southwest...thus will be monitoring this afternoon to see how quickly or outside of the outflow the instability will return. At 2pm surface dewpoints are pooled from northwest Iowa toward ALO and CID to MLI. Visible satellite imagery shows some storms developing along this boundary. Along and to the west of the outflow boundary, temperatures are mostly 85 to 90 degrees with cooler 80 to 85 degree air. DVN did a special 19Z sounding. It showed very steep low level lapse rates and SBCAPE around 2250J/kg. The most recent radar shows a couple of clusters in southern Iowa and in northwest Iowa with several reports of large hail 1.5 to 2.5 inches). The SPC HRRR tends to focus the organized convection over central and eastern Iowa with a few isolated cells into southeast MN and western Iowa. The SSCRAM/HRRR severe weather guidance highlights the hail potential along the outflow boundary especially toward Waterloo IA. The SPC mesographics have 40 to 45kts of deep layer shear over our Iowa county warning area into central Iowa. Sfc vorticity is higher near the boundary as well with an isolated tornado threat. Isolated supercells possible initially then more of a cluster as the storms push southeastward. We do have a severe thunderstorm watch out for parts of southeast Minnesota into eastern Iowa. The convection moves out this evening with some patchy fog possible later tonight and Sunday morning with light north winds. Lows tonight will be comfortable in the 50s and 60s with light north winds. .LONG TERM...(Sunday through Saturday) Issued at 250 PM CDT Sat Jul 11 2020 For Sunday...there is some hint that showers/thunderstorms are possible. Our convective temperatures are only in the upper 70s and we still have around 1 inch of precipitable water to work with. Will want to see if there is a weak shortwave that we can track that is forecast to drop south from SD into Iowa. We are on the east side of the ridge and remain uncapped. May need to add some isolated pops if we can pin down the potential better. The mid tropospheric trough moving into southwest Canada Sunday night into Monday will try to break down the ridge with a 40 to 50kt low level jet increasing across the Plains...then weakening to 35kts across Minnesota...and strengthening again to 40 to 50kts across MN. The focus for storms Sunday night will be across North Dakota. There may be some storms that try to develop over southern MN or western WI Monday...however confidence is low until later Monday night and Tuesday until there is a better push along the cold front. Will need to watch more on the timing, however there is some stronger deep layer shear forecast Tuesday along with precipitable water values of 1.5 to 2 inches. The instability looks skinnier...more in the 1000 to 2000J/kg range. Heavy rain will be a concern. The front may push south for Wednesday or linger across our far south. There is not good agreement in the flow for Thursday and Friday as to more of a trough or flatter ridge. Some chance of rain with any shortwaves in the flow...thus will need to refine timing as we get closer. Not as hot this weekend and into next week with highs in the 70s and 80s. Normal highs are in the lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 650 PM CDT Sat Jul 11 2020 Showers and storms continue to push off to the southeast, with LSE getting in on some light rain for a short time to begin the TAF period. Additional activity upstream near the Twin Cities looks to slide southeast toward RST, so included a VCTS mention for 2-4Z. Beyond that, expect VFR conditions to prevail with light northwesterly winds. Despite wet conditions that would normally favor fog, thinking stronger winds aloft will preclude its development. Could see a few pop up showers and storms around during the day Sunday, but expect coverage to be quite low, so confidence in any storm impacting a TAF site is very low. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...CA
Hazardous weather outlook, Jul 11, 10:57 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1057 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1057 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 1057 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA nofwd
In the hours before
Special weather statement, Jul 11, 6:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 PM CDT Sat Jul 11 2020
IAZ010-011-029-030-120015-
Clayton-Winneshiek-Fayette-Allamakee-
619 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...
At 618 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Waukon to near Postville
to near Hawkeye. Movement was east at 50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Postville around 625 PM CDT.
Monona, Elgin and Arlington around 635 PM CDT.
McGregor, Marquette, Harpers Ferry and Volga around 645 PM CDT.
Elkader and Farmersburg around 650 PM CDT.
Garnavillo around 700 PM CDT.
Guttenberg around 710 PM CDT.
LAT...LON 4274 9208 4308 9208 4336 9178 4330 9110
4326 9106 4313 9118 4304 9118 4296 9114
4291 9114 4288 9110 4283 9110 4283 9108
4274 9105 4269 9095 4268 9090 4265 9090
4264 9193
TIME...MOT...LOC 2318Z 271DEG 45KT 4329 9160 4309 9166 4287 9195
JSBSpecial weather statement, Jul 11, 6:40 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
640 PM CDT Sat Jul 11 2020
IAZ011-029-030-WIZ054-061-120045-
Clayton-Fayette-Allamakee-Crawford-Grant-
640 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...
At 639 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Waukon to near
Farmersburg to near Arlington. Movement was east at 50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Garnavillo around 645 PM CDT.
Harpers Ferry around 650 PM CDT.
Guttenberg around 655 PM CDT.
Bloomington around 700 PM CDT.
Cassville around 705 PM CDT.
Lancaster around 715 PM CDT.
Boscobel around 720 PM CDT.
Fennimore and Dickeyville around 730 PM CDT.
LAT...LON 4254 9064 4263 9070 4265 9076 4268 9090
4265 9090 4264 9144 4276 9176 4294 9136
4336 9141 4319 9066 4317 9066 4318 9063
4314 9043 4251 9043 4251 9064
TIME...MOT...LOC 2339Z 291DEG 42KT 4328 9133 4292 9129 4278 9161
JSBLocal storm report, Jul 11, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
651 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD WAUKON 43.27N 91.48W
07/11/2020 ALLAMAKEE IA EMERGENCY MNGR
SOME STREET FLOODING IN WAUKON.
&&
LLSpecial weather statement, Jul 11, 6:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Sat Jul 11 2020
IAZ011-029-030-WIZ054-061-120100-
Clayton-Fayette-Allamakee-Crawford-Grant-
655 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...EAST CENTRAL
FAYETTE...SOUTHEASTERN ALLAMAKEE...GRANT AND SOUTHERN CRAWFORD
COUNTIES...
At 655 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Monona to near
Guttenberg to near Edgewood. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Guttenberg around 700 PM CDT.
Bloomington around 705 PM CDT.
Lancaster around 720 PM CDT.
Dickeyville around 735 PM CDT.
Platteville around 740 PM CDT.
Fennimore around 745 PM CDT.
Cuba City around 750 PM CDT.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9145
4276 9176 4294 9136 4327 9139 4314 9043
4251 9043 4251 9064
TIME...MOT...LOC 2355Z 289DEG 38KT 4314 9131 4287 9109 4266 9142
JSBSpecial weather statement, Jul 11, 7:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT Sat Jul 11 2020
IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
713 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...
At 712 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Du Chien to 6 miles
southeast of Bloomington to New Vienna. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Bloomington around 725 PM CDT.
Dickeyville around 735 PM CDT.
Platteville around 740 PM CDT.
Lancaster, Fennimore and Cuba City around 745 PM CDT.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9137 4285 9122 4308 9136 4308 9118
4304 9043 4251 9043 4251 9064
TIME...MOT...LOC 0012Z 289DEG 38KT 4302 9108 4281 9085 4257 9110
JSBSpecial weather statement, Jul 11, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT Sat Jul 11 2020
IAZ030-WIZ054-061-120115-
Clayton-Crawford-Grant-
721 PM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON...GRANT
AND SOUTHWESTERN CRAWFORD COUNTIES...
At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Bloomington to near
Lancaster to Durango. Movement was east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
These storms will be near...
Dickeyville around 730 PM CDT.
Platteville around 740 PM CDT.
Lancaster, Fennimore and Hazel Green around 745 PM CDT.
Cuba City around 750 PM CDT.
LAT...LON 4254 9063 4264 9070 4268 9089 4265 9090
4264 9118 4283 9111 4308 9135 4304 9043
4251 9042 4251 9063
TIME...MOT...LOC 0020Z 289DEG 38KT 4300 9098 4279 9075 4257 9078
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:13 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Jul 11, 7:27 PM CDT | Special Weather Statement | ARX | Grant | 63 min |
| Jul 11, 7:33 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 29 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.